Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 101, NWS Jacksonville, FL

June 20, 2018Camden County, Glynn County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Jun 20, 2018, 4:39 PM EDT for Camden County, Glynn County, Georgia. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2018, 4:39 PM EDT (20:39 UTC)
Expired
Jun 20, 2018, 5:30 PM EDT
In force
51 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Camden County, GA, Glynn County, GA

The radar

The Jacksonville radar (KJAX), 62 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 4:45 PM EDTHAIL 0.752 Ese Woodbine, GAHAIL OBSERVED ALONG I-95 NEAR WOODBINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2018-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1714 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2018-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1714 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

917 
WUUS52 KJAX 202039
SVRJAX
GAC039-127-202130-
/O.NEW.KJAX.SV.W.0101.180620T2039Z-180620T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jacksonville FL
439 PM EDT WED JUN 20 2018

The National Weather Service in Jacksonville has issued a

* Severe Thunderstorm Warning for...
  Northeastern Camden County in southeastern Georgia...
  Southwestern Glynn County in southeastern Georgia...

* Until 530 PM EDT.

* At 438 PM EDT, a severe thunderstorm was located near Waverly, or 8
  miles southwest of Dock Junction, moving south at 10 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Woodbine, Waverly and Dover Bluff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Damaging winds and continuous cloud to ground lightning is occurring 
with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3090 8169 3118 8177 3124 8157 3099 8145
TIME...MOT...LOC 2038Z 340DEG 9KT 3113 8164 

HAIL...<.75IN
WIND...60MPH
 
$$

PETERSON
1 follow-up statement
197 
WWUS52 KJAX 202132
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
532 PM EDT WED JUN 20 2018

GAC039-127-202142-
/O.EXP.KJAX.SV.W.0101.000000T0000Z-180620T2130Z/
Camden GA-Glynn GA-
532 PM EDT WED JUN 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CAMDEN AND
SOUTHWESTERN GLYNN COUNTIES HAS EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Jacksonville.

LAT...LON 3090 8169 3118 8177 3124 8157 3099 8145
TIME...MOT...LOC 2132Z 340DEG 9KT 3101 8159 

$$

PETERSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 4:24 PM EDT, 15 minutes earlier.

Area forecast discussion, Jun 20, 4:24 PM EDT, 15 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
424 PM EDT Wed Jun 20 2018

.NEAR TERM /Through Thursday Night/...
Rest of Today: A surface trough extends across southern Georgia
into the Suwanee Valley this afternoon, and scattered to numerous
showers and storms were developing along and south of this
boundary. The light westerly low level flow was pushing the Gulf
coast sea breeze inland, and pinning the east coast sea breeze
towards the coast. The northerly flow aloft was causing a
southeasterly storm motion, and storms should merge across the
eastern interior portions of northeast Florida late this
afternoon into the early evening. Drier air aloft was noted in the
sounding and strong downbursts are expected this afternoon.
Locally heavy rainfall is also possible. Outside of convection, it
was very hot outside, with temperatures in the low to mid 90s and
heat indices around 105 degrees.

Tonight: Convection will wind down this evening across northeast
Florida due to loss of daytime heating. Showers may redevelop
along the Gulf coast late in the night before daybreak in the low
level westerly flow, and move into the Suwanee Valley and north
central Florida. Otherwise, dry and warm conditions will prevail
under partly cloudy skies. Overnight lows will be in the low to
mid 70s.

Thursday and Thursday Night: Vertically stacked low pressure will
move southeastward across southern Iowa and northern Missouri,
with surface cold front pushing into the Tennessee Valley and
southern Plains. Flow aloft will become more west to northwesterly
as the upper ridge just west of the region begins to break down.
The Gulf coast sea breeze will continue to be dominant, and the
slightly stronger westerly flow will push the sea breeze inland at
a quicker rate. Moisture will increase across southeast Georgia on
Thursday as the ridging breaks down, with precipitable water
values increasing to around 2 inches. If an east coast sea breeze
is able to develop, it will be pinned right along the east coast
on Thursday. Scattered showers and storms will develop across the
western portion of the region, and then move eastward. The
greatest chance for storms will be along the coastal counties of
northeast Florida. It will be a very hot day once again, with
temperatures rising into the low to mid 90s across the region,
even at the beaches. High dewpoints will lead to heat indices of
102-110F, and a Heat Advisory may be needed for portions of
the region on Thursday. Convection will push into the western
Atlantic in the early evening, with mainly dry conditions
overnight. Overnight lows will be in the low to mid 70s.

.SHORT TERM /Friday Through Saturday Night/...
Stacked low pressure will move slowly eastward across Illinois and
into Indiana on Friday, and then the upper low will weaken and
shift through the Ohio Valley Friday night. The overall flow will
become west to southwesterly across the region, with high pressure
south of the area. Subtly drier low level air will also move into
northeast Florida. This will lead to lower rain chances,
especially across the Suwanee Valley and I-10 corridor. A weak
shortwave is forecast to move across southeast Georgia on Friday
around the base of the upper trough, and the best chances of rain
(around 50%) are expected there. Highs will be in the low to mid
90s once again, with heat indices of 100-105F. The upper level
trough will lift out to the northeast on Saturday and mid/upper
level high pressure will build over the region. Similar rain
chances are expected once again, the highest towards the Altamaha
River in southeast Georgia and towards Marion County in northeast
Florida.

.LONG TERM /Sunday Through Wednesday/...
Surface and mid-level ridge will nudge northward on Sunday,
pushing the enhanced westerly winds northward as well. Upper-level
ridge continues to dominate the region, with warm temperatures
and thunderstorm chances remaining. Towards the middle of next
week, a backdoor frontal boundary may shift into the region as
high pressure builds down the eastern seaboard. This may lead to
above normal rain chances once again Tuesday and Wednesday,
beginning first across southeast Georgia on Tuesday.

&&

.AVIATION...
Scattered to numerous showers and storms were developing across
the region, and will impact the TAF sites through the afternoon
and into the early evening hours. MVFR/IFR conditions are
possible in storms. Showers are expected to redevelop near
sunrise, especially towards KGNV. South to southwesterly winds
5-10 knots will prevail this afternoon inland outside of
thunderstorms, and southeast along the coast as a weak east coast
sea breeze moves inland.

&&

.MARINE...
A high pressure ridge over central Florida will slowly shift
southward through the weekend. This pattern will continue to
support a south to southwest wind flow regime through much of the
forecast period. Given the mean flow decidedly westerly by
Thursday and Friday, there will likely be a greater chance of
offshore moving afternoon and evening thunderstorms. Mariners
should be aware of the possibility of inclement weather in the
aftn and evening hours and stay updated on the latest statements
and warnings. For the offshore waters, there is some chance of
southerly winds near the 15-20 kt range in the evening and into
part of the overnight hours through the weekend.

Rip Currents: Low risk of rip currents through the end of the
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  96  74  91 /  30  30  20  30
SSI  76  93  76  90 /  20  40  20  30
JAX  74  96  74  94 /  40  60  20  30
SGJ  74  92  74  91 /  40  50  20  40
GNV  74  92  74  91 /  40  50  10  30
OCF  75  91  75  90 /  40  40  10  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

23/Kennedy/Bricker

In the hours before

Special weather statement, Jun 20, 3:39 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Jacksonville FL
339 PM EDT WED JUN 20 2018

FLZ040-202030-
Marion FL-
339 PM EDT WED JUN 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARION COUNTY UNTIL 430
PM EDT...

At 339 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Ocala Airport, or 8 miles northeast of Rainbow
Lakes Estates, moving southeast at 10 mph.

Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected along with possible minor damage.

Locations impacted include...
Ocala, Rainbow Lakes Estates, Sparr, Anthony, Ocala Airport, Reddick,
McIntosh, Lowell and Romeo.

LAT...LON 2919 8254 2921 8253 2922 8240 2931 8241
      2947 8220 2946 8219 2946 8220 2945 8221
      2943 8221 2942 8220 2943 8217 2942 8215
      2942 8214 2927 8204 2896 8231
TIME...MOT...LOC 1939Z 306DEG 11KT 2922 8234

PETERSON
Local storm report, Jun 20, 3:51 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
351 PM EDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     2 NW NORMANDY           30.33N 81.79W
06/20/2018                   Duval              FL   EMERGENCY MNGR

            DOWNED TREE ON TOP OF HOME. PERSON TRAPPED INSIDE BUT
            OTHERWISE UNHARMED.

&&

WCORLESS
Local storm report, Jun 20, 3:55 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
355 PM EDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     LIGHTNING        4 NW NORMANDY           30.35N 81.82W
06/20/2018                   Duval              FL   EMERGENCY MNGR

            TRANSFORMER DAMAGED AND SMOKING DUE TO THUNDERSTORM.

&&

WCORLESS
Special weather statement, Jun 20, 3:58 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
358 PM EDT WED JUN 20 2018

FLZ025-125-202045-
Inland Duval FL-Coastal Duval FL-
358 PM EDT WED JUN 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DUVAL COUNTY UNTIL
445 PM EDT...

At 358 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oceanway, or 7 miles north of Arlington, moving southeast at 5 mph.

Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected along with possible minor damage.

Locations impacted include...
Jacksonville, Arlington, Oceanway, Craig Field, Fort Caroline and
Tallyrand.

LAT...LON 3041 8170 3053 8157 3039 8140 3024 8158
TIME...MOT...LOC 1958Z 310DEG 5KT 3044 8157

PETERSON
Special weather statement, Jun 20, 4:01 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
401 PM EDT WED JUN 20 2018

FLZ022-023-030-031-202045-
Columbia FL-Baker FL-Union FL-Bradford FL-
401 PM EDT WED JUN 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BRADFORD...SOUTHWESTERN
BAKER...UNION AND EAST CENTRAL COLUMBIA COUNTIES UNTIL 445 PM EDT...

At 401 PM EDT, Doppler radar was tracking a strong thunderstorm near
Olustee, or 15 miles east of Lake City, moving south at 10 mph.

Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected along with possible minor damage.

Locations impacted include...
Lake Butler, Palestine Community, Groves, Lulu, Olustee, Sanderson
and Ellerbee.

LAT...LON 3032 8261 3042 8226 3014 8210 2995 8248
TIME...MOT...LOC 2001Z 340DEG 11KT 3025 8240

PETERSON
Special weather statement, Jun 20, 4:29 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
429 PM EDT WED JUN 20 2018

GAZ152-164-165-202115-
Inland Camden GA-Brantley GA-Charlton GA-
429 PM EDT WED JUN 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMDEN...
SOUTHEASTERN BRANTLEY AND NORTHEASTERN CHARLTON COUNTIES UNTIL 515 PM
EDT...

At 429 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Woodbine, moving southeast at 10 mph.

Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected along with possible minor damage.

Locations impacted include...
Woodbine and Tarboro.

LAT...LON 3103 8201 3114 8186 3099 8166 3080 8187
TIME...MOT...LOC 2029Z 318DEG 11KT 3100 8188

PETERSON

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 3:21 PM EDTSpecial Weather StatementJAXWayne39 min
Jun 20, 3:22 PM EDTSpecial Weather StatementJAXBrantley38 min
Jun 20, 4:29 PM EDTSpecial Weather StatementJAXCamden46 min
Jun 20, 5:17 PM EDTSevere Thunderstorm WarningJAXCamden28 min
Jun 20, 5:35 PM EDTSpecial Weather StatementJAXWayne40 min
Jun 20, 6:15 PM EDTSpecial Weather StatementJAXEchols45 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.